Q. What is the treatment for coughing fits and severe tonsillitis?

Answered by Dr. Jeremy David O'Kennedy and medically reviewed by iCliniq medical review team.
New
Do you have a question on Tonsillitis or Inhaled Steroids? We have medical experts to help you right away. Ask a Doctor Now »

Hi doctor,

I am a 18 year old female, who is suffering from coughing fits and severe tonsillitis. The coughing fits only come when I am lying down, and I bring up mucus which kills my throat.

Related Questions:

Is there any permanent solution for wheezing and dust allergy?
Ayurvedic medication for multidrug/antibiotic resistant bacterial infections.
Does cough and phlegm with itchiness in throat in a cocaine user mean cancer?

Dr. Jeremy David O'Kennedy

MBCHB UNIVERSITY OF PRETORIA, SCHOOL OF MEDICINE., PRIMARY AVIATION AND HYPERBARIC MEDICINE (UNIV. OF PRETORIA
General Medicine HIV/AIDS Specialist Internal Medicine

Hi,

Welcome to icliniq.com.

Sorry to hear that you are not feeling well.

  • Tonsillitis can be caused by certain viruses or bacteria. The family of bacteria which typically causes tonsillitis are called streptococci. Streptococcus is also one of the most common and important causes of tonsillitis, bronchitis, and pneumonia. It is therefore not uncommon for bacterial tonsillitis to progress to bronchitis or pneumonia if not treated effectively.
  • The tonsils form part of the pharynx (throat) and often cause severe inflammation in the surrounding throat and vocal cords, leading to throat irritation and coughing. The infection can however like I mentioned, easily spread to the lower airway, causing airway inflammation and obstruction leading to coughing fits.
  • I strongly recommend you see a trusted physician as soon as you can so that you can be examined and antibiotics can be prescribed. If the cause of your tonsillitis is is bacterial, then steroid inhaler pumps in conjunction with mucolytics (medications which loosen mucous and phlegm) can also be used to open airways and calm coughing fits.

For further queries consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Related Questions & Answers


My cough lasted only for a week and the doctor says it is tuberculosis.Please help.
Query: Hello doctor, There is parenchymal infiltrate on the right upper lobe of my lung. My doctor said that I have a ptb3, which looks like a serious stage of tuberculosis. I was shocked because I never had a cough since September. Before the month of September, my cough lasted only for a week and then su...  Read Full »
Dr. Indu Bhushan Kumar
Radiodiagnosis Physician

Answer: Hi, Welcome to icliniq.com.  Only parenchymal infiltration in the right upper lobe does not confirm tuberculosis. It needs clinical correlation and further investigations. You need an apicolordotic view of chest x-ray. It gives an excellent view of apical region of lungs. Because, in the normal che...  Read Full »
 
How do I confirm that I have got a viral or bacterial infection?
Query: Hello doctor, I had an IV treatment for fever.  I took four doses of Monocef 1 gm. My fever is gone, and I am feeling better. I still have a sore throat, and there is a lot of mucus generated. The mucus is transparent. How do I confirm that I have got a viral or bacterial infection? Since my fe...  Read Full »
Dr. Salah Saad Shoman
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. The only way to differentiate between viral and bacterial infection is to take a sample of the mucus generated and to culture it in order to identify the causative organism. Your doctor must have anticipated that your infection as bacterial as you responded well to antibi...  Read Full »
 
Using betnelan tablet for asthma. What are the side effects of it?
Query: Dear Doctor, In the last 6 years, I am using Betnelan tablet for asthma. I want to know the side effects of it. Age 28 years, m, height: 170cm, weight 44kg.  Read Full »
Dr. (col) Rakesh Karanwal
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. The side-effects of betnelan tablet are as follows: Loss of skin atrophy. Local white patches of deeply pigmented skin. Dryness. Irritation. Nasal bleed. Ulceration or perforation of the nasal septum. Smell and taste disturbances. Hoarseness and fungal infection of the ...  Read Full »
 
Trending

Trending

Ask your health query to a doctor online?

Ask a Doctor Online »
* guaranteed answer within 4 hours.